Texas, 2009

Lightning Strike in Texas, August 12, 2009

August 12, 2009 · NWS EWX · 1 event in 1 county or zone

Thunderstorms formed over south central Texas on Wednesday August 12, 2009. Lightning struck a church in Yorktown and caused damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms formed over south central Texas on Wednesday August 12, 2009. Lightning struck a church in Yorktown and caused damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 12, 5:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 12, 5:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 PM CDT WED AUG 12 2009

.AVIATION...
SCT SLOWLY SWD MOVING SHRA/TSRA THAT DEVELOP WITH STRONG HEATING
IN THE AFTERNOON WILL CONTINUE FOR THE NEXT COUPLE HOURS BUT
SLOWLY DISSIPATE BETWEEN 01Z AND 02Z. OTHERWISE VFR CONDITIONS
WILL PREVAIL WITH SCT-BKN LAYERED CLOUDS OF 10 TO 20 THSD FEET
BEFORE 06Z. ISOLATED TO SCT SHRA/TSRA WILL AGAIN DEVELOP AFTER
13/18Z AS A WEAK FRONTAL BOUNDARY WILL CONTINUE OVER S CENTRAL TX.
GENERALLY LIGHT S-SELY SURFACE WINDS OF 5 TO 15 MPH WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT WED AUG 12 2009/

DISCUSSION...
EARLY THIS AFTERNOON...AIRMASS CONVECTION IS FIRING OVER OUR
HIGHER TERRAIN (HILL COUNTRY) AND PROPAGATING SOUTH ON OUTFLOW
BOUNDARIES TOWARD THE INTERSTATE 35 CORRIDOR. WETTING RAINS ARE
SPOTTY AT BEST...WITH MOST OF THE AUSTIN AND SAN ANTONIO METRO
AREAS EXPECTED TO GET PRECIPITATION AMOUNTS LESS THAN ONE TENTH OF
AN INCH. ANOTHER ROUND OF DAYTIME HEATING-TRIGGERED CONVECTION IS
POSSIBLE THURSDAY...GENERALLY SOUTH OF TODAYS CROP.

PRESSURE HEIGHTS ARE FORECAST TO DECREASE SLIGHTLY OVERHEAD
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...WITH A WEAKNESS
DEVELOPING IN THE HIGH OVER OUR AREA EARLY NEXT WEEK. THIS WILL
ALLOW FOR AN INCREASE IN MOISTURE AND A SLIGHT DECREASE IN MAX
TEMPS...WITH A TREND TOWARD NORMAL GOING INTO THE MIDDLE OF NEXT
WEEK. THIS WOULD NORMALLY ADD-UP TO CONTINUING AFTERNOON/EVENING
CONVECTION...BUT COVERAGE WILL BE ISOLATED AT BEST WITH THE ONLY
WORTHY MENTION ACROSS OUR SOUTHEAST COUNTIES WHERE THE SEABREEZE
WILL PROVIDE A LOWER BOUNDARY LAYER FOCUS FOR INITIATION. BOTH
THE 12Z ECMWF AND GFS CONTINUE TO SHOW TROPICAL CYCLONE
DEVELOPMENT IN THE ATLANTIC OVER THE NEXT WEEK...WITH A 240H
POSITION BETWEEN CUBA AND THE BAHAMAS. STILL FAR OUT THERE...BUT
WORTH MONITORING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77 101  76 101  77 /  40  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  72 100  72 100  73 /  40  10  10  -   -
NEW BRAUNFELS MUNI AIRPORT     74 101  73 101  74 /  20  10  10  -   -
BURNET MUNI AIRPORT            74  98  73  98  74 /  40  10  -   -   -
DEL RIO INTL AIRPORT           78 103  77 101  78 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        75  99  74  99  74 /  40  10  -   -   -
HONDO MUNI AIRPORT             73 100  73 100  74 /  10  10  -   -   -
SAN MARCOS MUNI AIRPORT        75 100  74 100  75 /  30  10  10  -   -
LA GRANGE - FAYETTE REGIONAL   75  99  74  99  75 /  40  20  10  -   -
SAN ANTONIO INTL AIRPORT       78 100  77 100  77 /  10  10  10  -   -
STINSON MUNI AIRPORT           76 101  76 101  75 /  10  10  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Aug 12, 4:19 AM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CDT WED AUG 12 2009

TXZ171>173-183>194-202>209-217>225-228-131030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
519 AM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 12, 5:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
621 PM CDT WED AUG 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     SMITHVILLE              30.01N  97.16W
08/12/2009  M48 MPH          BASTROP            TX   BROADCAST MEDIA

            WIND GUSTS REPORTED AT SMITHVILLE MIDDLE SCHOOL.

&&

EVENT NUMBER EWX0900014

AAT
Local storm report, Aug 12, 5:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
629 PM CDT WED AUG 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     AUSTIN                  30.27N  97.74W
08/12/2009                   TRAVIS             TX   EMERGENCY MNGR

            DOWNTOWN AUSTIN

&&

EVENT NUMBER EWX0900015

AKF
Local storm report, Aug 12, 5:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
634 PM CDT WED AUG 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 NW AUSTIN             30.28N  97.75W
08/12/2009                   TRAVIS             TX   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS TREE LIMBS AND POWER LINES
            DOWN AROUND THE 1500 BLOCK OF ENFIELD ROAD.

&&

EVENT NUMBER EWX0900016

AAT
Local storm report, Aug 12, 5:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 PM CDT WED AUG 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     AUSTIN                  30.27N  97.74W
08/12/2009  M52 MPH          TRAVIS             TX   BROADCAST MEDIA

            908 W. MLK BLVD. THREE BLOCKS FROM MEASURED WIND SPEED
            HAD REPORTS OF TREE DAMAGING SUV AND MINOR DAMAGE TO
            ROOF ON HOUSE IN LAKEWAY.

&&

EVENT NUMBER EWX0900017

AKF
Local storm report, Aug 12, 5:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 PM CDT WED AUG 12 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND DMG     1 NW AUSTIN             30.28N  97.75W
08/12/2009                   TRAVIS             TX   EMERGENCY MNGR

            NW OF DOWNTOWN AUSTIN... MULTIPLE TREES DOWN... WITH
            DAMAGE TO CARS AND BLOCKING STREETS.

&&

CORRECTED LOCATION...REMARKS

EVENT NUMBER EWX0900015

AKF
Special weather statement, Aug 12, 6:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
725 PM CDT WED AUG 12 2009

TXZ220>225-130130-
ATASCOSA-DEWITT-GONZALES-KARNES-LAVACA-WILSON-
725 PM CDT WED AUG 12 2009

...STRONG THUNDERSTORMS WERE AFFECTING ATASCOSA...DEWITT...
GONZALES...KARNES...LAVACA AND WILSON COUNTIES...

AT 722 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTH OF THOMASTON TO RUNGE TO 5
MILES EAST OF CHARLOTTE...OR ALONG A LINE EXTENDING FROM 11 MILES
SOUTH OF YOAKUM TO 12 MILES EAST OF KARNES CITY TO CHARLOTTE...MOVING
SOUTH AT 5 TO 10 MPH.

PEOPLE IN DEWITT...KARNES...SOUTHERN ATASCOSA...SOUTHERN GONZALES...
SOUTHERN LAVACA AND SOUTHERN WILSON COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS...CUERO...JOURDANTON...FALLS CITY...YORKTOWN...
NORDHEIM...KARNES CITY...RUNGE...CHRISTINE...THOMASTON AND KENEDY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

The radar

The Austin/San Antonio radar (KEWX), 95 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, De Witt

When
August 12, 7:00 PM CST
Where
De Witt County, 0.26 mi N of Yorktown
Property damage
$20,000
Reported by
Newspaper
Coordinates
28.984, -97.499

A lightning bolt struck the chimney at the rear of the St. Paul Lutheran Church.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192503.